Alert archive / New York / Special Weather Statements in 2011

Special Weather Statement, NWS Buffalo, NY

May 20, 2011Lewis County, New York

NWS Buffalo, NY issued this special weather statement at May 20, 2011, 5:35 PM EDT for Lewis County, New York. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2011, 5:35 PM EDT (21:35 UTC)
Expired
May 20, 2011, 6:30 PM EDT
In force
55 min
Issued by
NWS Buffalo, NY

County Lewis County, NY

The radar

The Ft Drum radar (KTYX), 37 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2011-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2011-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
654 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

092 
WWUS81 KBUF 202135
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
535 PM EDT FRI MAY 20 2011

NYZ008-202230-
LEWIS NY-
535 PM EDT FRI MAY 20 2011

...HEAVY RAIN MOVING INTO THE AREA...

* AT 528 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  AN AREA OF SHOWERS AND SCATTERED THUNDERSTORMS...LOCATED 20 
  MILES EAST OF  LOWVILLE...AND MOVING WEST AT 10 MPH.

* SOME LOCATIONS AFFECTED BY THE HEAVY RAIN MAY INCLUDE...
  PORT LEYDEN...
  TURIN AND LYONS FALLS...

RADAR PRECIPITATION ESTIMATES SHOW RAIN FALLING AT THE RATE OF 
AROUND AN INCH PER HOUR, THIS HEAVY RAIN COULD CAUSE LOCALIZED 
FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4361 7511 4354 7552 4380 7557 4381 7513
      4374 7511 4362 7510

$$
TJP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at May 20, 3:33 PM EDT, 2 hours 2 minutes earlier.

Area forecast discussion, May 20, 3:33 PM EDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
333 PM EDT FRI MAY 20 2011

.SYNOPSIS...
A PERSISTENT UPPER LOW OVER THE NORTHEASTERN PORTION OF THE COUNTRY
WILL BRING ONE LAST ROUND OF SHOWERS TO THE EASTERN LAKE ONTARIO
REGION TONIGHT.  OTHERWISE...WITH MOIST CONDITIONS AND DECREASING
CLOUD COVER...AREAS OF FOG WILL DEVELOP IN MANY LOCATIONS TONIGHT.
A RIDGE WILL FINALLY MOVE IN ON SATURDAY BRINGING ALL OF WESTERN NY
A MUCH NEEDED DOSE OF SUN AFTER MORNING FOG BURNS OFF.  THERE WILL
BE A SLIGHT CHANCE FOR A SHOWER OR THUNDERSTORM IN THE AFTERNOON
AWAY FROM THE LAKES.  A WARM FRONT WILL MOVE THROUGH ON SUNDAY AND
BRING WITH IT WARM TEMPERATURES...BUT ALSO SOME THUNDERSTORM
ACTIVITY LASTING INTO EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH SATURDAY/...
A PERSISTENT UPPER LEVEL LOW REMAINS OVER NJ THIS AFTERNOON WITH A
RIDGE OVER THE MIDWEST...WHILE ANOTHER UPPER LEVEL LOW MOVES OFF THE
INTERMOUNTAIN REGION AND INTO THE HIGH PLAINS STATES THIS
AFTERNOON.  NEAR THE SURFACE...SEVERAL BANDS OF SHOWER ACTIVITY CAN
BE FOUND MOVING WESTWARD WITH TIME IN ASSOCIATION WITH BANDING FROM
THE UPPER LEVEL LOW.

OF CONCERN FOR THIS EVENING IS A BAND OF SHOWERS MOVING WESTWARD
INTO THE EASTERN LAKE ONTARIO REGION WITH SOME EMBEDDED
THUNDERSTORMS...WITH ANOTHER INTERESTING BAND MOVING SOUTH ACROSS
QUEBEC.  THE FIRST BAND SHOULD CONTINUE MOVING WESTWARD AND FALL
APART WITH TIME INTO THE EVENING AS IT MOVES TOWARD THE FINGER LAKES
REGION...WHILE THE QUEBEC BAND GAINS SOME STRENGTH AND MOVES INTO
THE ST LAWRENCE VALLEY AROUND OR AFTER DARK...THEN THROUGH THE
EASTERN LAKE ONTARIO BEFORE MIDNIGHT.  THIS BAND MAY JUST CLIP
PORTIONS OF THE GENESEE VALLEY AND FINGER LAKES REGION.

OTHERWISE...A NEARLY SATURATED AIRMASS LOW LEVEL IS IN PLACE...AND
EXPECT CLEARING AND SUBSIDENCE WITH THE APPROACHING RIDGE.
HOWEVER...MOIST LOW LEVEL AIRMASS AND CLEARING SHOULD RESULT IN
AREAS OF FOG.  VISIBLE SATELLITE IMAGERY SHOWS QUITE A BIT OF LOW
CLOUDS AND FOG LURKING IN PORTIONS OF ALL THE GREAT LAKES THIS
AFTERNOON...SO WILL PLACE FOG ACROSS ALL OF THE INTERIOR AS WELL AS
OVER THE LAKES.  SOME DENSE FOG IS POSSIBLE.

ON SATURDAY...AFTER BURNING OFF ANY MORNING FOG...EXPECT A NICE
START TO THE DAY WITH CLEAR SKIES NEAR THE LAKES AND PUFFY CUMULUS
DEVELOPING INLAND DURING THE AFTERNOON. WINDS ALOFT ARE FAIRLY
LIGHT...SO EXPECT SOME TOWERING CUMULUS BUILDUPS ALONG LAKE BREEZE
BOUNDARIES IN THE AFTERNOON.  12Z NAM FORECASTS FOR THE WHITESVILLE
SOUNDING SHOW A CAP THOUGH SO WILL KEEP ONLY A SLIGHT CHANCE OF
SHOWERS IN THE FORECAST...AGAIN INLAND...BUT PLACE A SLIGHT CHANCE
OF THUNDERSTORMS IN THE EASTERN LAKE ONTARIO REGION WHERE THERE WILL
BE MORE INSTABILITY.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
THIS PERIOD BEGINS QUIET WITH OUR REGION UNDER RIDGING AT ALL LEVELS
SAT NT...BUT RIDGE PULLS EASTWARD ON SUNDAY AND ALLOWS FOR A SFC
WARM FRONT TO LIFT ACROSS THE REGION DURING SUNDAY. AS THIS LIFTS
ACROSS...IT WILL BRING ABOUT 3 HOURS OF SHOWERS AND POSSIBLY A
THUNDERSTORM...THEN BEHIND IT ANY CONVECTION SHOULD BE SCATTERED IN
NATURE. THE NAM/SREF ARE QUITE A BIT SLOWER THAN THE
GFS/UKMET/EUROPEAN...WITH A BLEND SLIGHTLY WEIGHTED TOWARD THE
FASTER SOLUTION OF THE LATTER 3 MODELS PREFERRED. WILL CARRY LIKELY
POPS FOR A SHORT PERIOD OF TIME IN MOST LOCATIONS ON
SUNDAY...FOCUSING MIDDAY FAR WEST TO MID-LATE AFTERNOON E OF LK
ONTARIO. 850 MB TEMPS SOAR TO 14-15C...GIVING POTENTIAL FOR MAXES
WELL INTO THE 80S...BUT WITH THE CLOUD AND SHOWERS INTERRUPTING
THINGS MIDDAY/EARLY AFTERNOON...WILL CUT BACK TO U70S/NR 80. DEW PTS
SHOULD RISE TO NEAR 60...A TRULY MUGGY SUMMERLIKE DAY.

REGION REMAINS IN WARM SECTOR IN A BROAD SOUTH TO SOUTHWEST SFC FLOW
THROUGH MONDAY WITH UPPER RIDGE HOLDING CLOSE ENOUGH TO KEEP
APPROACHING COLD FRONT OVER THE UPPER LAKES AT BAY. WILL STILL NEED
CHC POPS BUT BULK OF DAY WILL BE DRY...WILL FOCUS SLIGHTLY HIGHER
POPS ALONG LK BREEZE BOUNDARIES S AND E OF LK ERIE INTO FINGER
LAKES. ANY ACTIVITY MONDAY COULD BE ROBUST WITH PLENTY OF MOISTURE
ALTHOUGH THERE MAY BE A DECENT CAP AS 850 MB TEMPS RISE TO 15-16C SO
MOST SPOTS SHOULD EASILY REACH L80S. SFC COLD FRONT APPROACHES LATER
MON NT SO WILL INCR POPS LATER AT NIGHT FROM NORTHWEST TO SOUTHEAST.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
...POTENTIAL FOR MAJOR HYDROLOGICAL CONCERNS DURING THIS PERIOD...
MAIN PROBLEM DURING THIS PERIOD WILL BE LOCATION OF A SFC BOUNDARY
WHICH WILL STALL OUT FROM THE OHIO VALLEY TO THE EASTERN LAKES AND
NORTHEAST AS IT BECOMES PARALLEL TO THE UPPER LEVEL FLOW. MODELS
IN FAIRLY GOOD AGREEMENT IN DROPPING FRONT INTO WESTERN NY
SOMETIME TUES...BUT THEN DIVERGE MARKEDLY. CAN GEM ACTUALLY PUSHES
FRONT WELL TO OUR SOUTH LATER TUES AND ALLOWS DRIER AIR TO WORK
INTO REGION TUES NT INTO THURS BUT THIS APPEARS TO BE AN
OUTLIER...12Z GFS IS MOST OMINOUS WITH STALLING FRONT OUT OVER OUR
AREA FOR THE ENTIRE PERIOD TUES-FRI WITH RIPPLES OF LOW PRESSURE
MOVING ALONG IT...BRINGING PERIODIC RAIN AND THUNDERSTORMS TO THE
REGION FOR THE ENTIRE PERIOD. HPC LEANS CLOSER TO ECMWF SOLUTION...
WHICH DOES PUSH FRONT FAR ENOUGH SOUTH TO ALLOW FOR A BIT OF A
BREAK LATER TUES/TUES NT BEFORE RAIN MOVES BACK WITH NEXT SFC WAVE
BY WED MORNING. FOR NOW WILL DROP POPS TO CHC LATE TUES/TUES EVE
THEN BUMP UP TO LIKELY FOR WED AND THURS BEFORE TAPERING OFF TO
CHC ON FRI. BUT LOTS OF UNCERTAINTY FOR THIS PERIOD. IT WILL BE
WARM AND HUMID INTO TUES AND STILL FAIRLY HUMID WED-FRI...BUT NOT
QUITE AS WARM AS PLACEMENT OF FRONT LOOKS TO BE JUST TO OUR SOUTH
MOST OF THIS PERIOD. STAY TUNED.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
IFR CONDITIONS CONTINUE ALONG THE NIAGARA FRONTIER THIS AFTERNOON
WITH BORDERLINE MVFR CIGS ELSEWHERE.  SOME IMPROVEMENT IS EXPECTED
WITH TIME FOR ALL LOCATIONS BEFORE 00Z.  IN THE EASTERN LAKE ONTARIO
REGION HOWEVER...SHOWERS AND EMBEDDED THUNDERSTORMS WILL CONTINUE TO
MOVE WESTWARD DURING THE AFTERNOON...WITH ANOTHER BATCH OF SHOWERS
MOVING SOUTHWARD ACROSS THE REGION AFTER DARK.  THIS SECOND BAND MAY
HAVE SOME THUNDERSTORM ACTIVITY WITH IT TOO.  THEN...ALL AREAS WILL
HAVE THE POTENTIAL FOR REDUCED VISIBILITIES AND IFR CEILINGS WITH
AREAS OF LOW CLOUDS AND FOG OVERNIGHT.  LIFR CONDITIONS ARE
POSSIBLE...ALTHOUGH NOT EXPLICITLY MENTIONED IN THE TAFS YET.
RAPIDLY IMPROVING CONDITIONS ARE EXPECTED AFTER 10-12Z
SATURDAY...WITH SOME CUMULUS DEVELOPMENT ALONG LAKE BREEZES AND
INLAND IN THE AFTERNOON.

OUTLOOK...
SUNDAY THROUGH WEDNESDAY...VFR/MVFR WITH SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS.

&&

.MARINE...
WIDESPREAD LOW CLOUDS AND FOG ARE POSSIBLE TONIGHT INTO SATURDAY
MORNING...OTHERWISE...A RELATIVELY WEAK PRESSURE GRADIENT WILL BRING
A CONTINUATION OF GENERALLY LIGHT WINDS AND MINIMAL WAVES FOR THE
WEEKEND.

&&

.CLIMATE...
ROCHESTER'S 0.08 INCH OF RAIN SO FAR TODAY BROUGHT THE SPRING
(MARCH-MAY) RAINFALL TO 11.53 INCHES...ENOUGH TO PUSH THE CITY INTO
7TH PLACE FOR ALL TIME WETTEST SPRINGS IN THE 141 YEARS OF RECORD.
HERE ARE THE SIX WETTER ONES...

RANK    YEAR    PRECIPITATION (INCHES)

1       1873    15.25
2       1943    12.85
3       1974    12.83
4       1916    12.46
5       1881    12.34
6       1947    12.32

THE 30-YEAR AVERAGE IS 8.15 INCHES.

BUFFALO HAS ALREADY SET A RECORD FOR THE WETTEST SPRING EVER...BUT
TODAY'S 0.19 INCH BROUGHT THE RECORD SPRING TOTAL TO 15.55 INCHES.
(PREV RECORD WAS 14.90 IN 1991)...AND WE STILL HAVE 11 DAYS TO GO!
NORMAL IS 9.38 INCHES.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...ZAFF
NEAR TERM...ZAFF
SHORT TERM...SFM
LONG TERM...APFFEL/SFM
AVIATION...ZAFF
MARINE...SFM/ZAFF
CLIMATE...SFM
Hazardous weather outlook, May 20, 4:51 AM EDT, 12 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
451 AM EDT FRI MAY 20 2011

NYZ001>008-010>014-019>021-085-210900-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
451 AM EDT FRI MAY 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A WARM AND MOIST AIR MASS WILL CAUSE SHOWERS AND THUNDERSTORMS ON
MONDAY AND TUESDAY...AND POSSIBLY WEDNESDAY. IT IS TOO EARLY TO
TELL EXACTLY HOW STRONG OR WIDESPREAD THUNDERSTORMS WILL
BE...HOWEVER THERE IS A CHANCE THAT STRONG STORMS WITH GUSTY WINDS
AND HAIL WILL DEVELOP. STORMS MAY ALSO PRODUCE LOCALLY HEAVY
RAINFALL...POTENTIALLY ENOUGH TO CAUSE FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-210900-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
451 AM EDT FRI MAY 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A WARM AND MOIST AIR MASS WILL CAUSE SHOWERS AND THUNDERSTORMS ON
MONDAY AND TUESDAY...AND POSSIBLY WEDNESDAY. IT IS TOO EARLY TO
TELL EXACTLY HOW STRONG OR WIDESPREAD THUNDERSTORMS WILL
BE...HOWEVER THERE IS A CHANCE THAT STRONG STORMS WITH GUSTY WINDS
AND HAIL WILL DEVELOP. STORMS MAY ALSO PRODUCE LOCALLY HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

APFFEL

In the hours before

Special weather statement, May 20, 5:35 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
535 PM EDT FRI MAY 20 2011

NYZ008-202230-
LEWIS NY-
535 PM EDT FRI MAY 20 2011

...HEAVY RAIN MOVING INTO THE AREA...

* AT 528 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  AN AREA OF SHOWERS AND SCATTERED THUNDERSTORMS...LOCATED 20
  MILES EAST OF  LOWVILLE...AND MOVING WEST AT 10 MPH.

* SOME LOCATIONS AFFECTED BY THE HEAVY RAIN MAY INCLUDE...
  PORT LEYDEN...
  TURIN AND LYONS FALLS...

RADAR PRECIPITATION ESTIMATES SHOW RAIN FALLING AT THE RATE OF
AROUND AN INCH PER HOUR, THIS HEAVY RAIN COULD CAUSE LOCALIZED
FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4361 7511 4354 7552 4380 7557 4381 7513
      4374 7511 4362 7510

TJP

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 6:25 PM EDTAreal Flood AdvisoryBUFLewis3 hr

Nearby

Special Weather Statements in New York, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.